During the last few months promethazine has been in out of stock in the UK. Promethazine shortage caused some fluctuations in the price of the drug, at some point affecting supply to patients since the price of the drug was much higher than the reimbursement price paid to pharmacies by NHS. Over-the-counter medicines containing promethazine, mainly Phenergan brand are also affected by the shortage. This post reviews promethazine alternative drugs and products, which may be considered during a recent shortage of this drug.
What is promethazine?
Promethazine is classified as a first-generation antihistamine, and like other antihistamines in this group, promethazine is characterised by its sedating mechanism of action. Promethazine is therefore used commonly as a sleeping aid. Promethazine can also be used as an antihistamine, to help in the management of hayfever (allergic rhinitis), skin itchiness and allergic reactions to drugs.
Can you buy promethazine over the counter?
Promethazine is classified as pharmacy-only medicine, which means it can only be sold from pharmacies (including online pharmacies). Additionally, promethazine is sold from behind the pharmacy counter, away from products, which are available for public self-selection. In the UK, promethazine is available in a variety of branded medicines including:
- Phenergan Night (contains 25mg of promethazine per tablet)
- Phenergan 10mg and 25mg tablets
- Phenergan Elixir (5ml of solution contains 5mg of promethazine)
- Sominex tablets (each tablet contains 20mg of promethazine)
Are all promethazine products out of stock?
Phenergan liquid was less affected by promethazine shortage and was more less continuously available. Despite being a P medicine, Phenergan liquid is not commonly displayed in the pharmacy. Additionally, because of potential abuse and use in conjunction with illegal drugs, most pharmacies may not sell Phenergan liquid to the public.
The lower strength of promethazine 10mg tablets has intermediate availability. Some generic 10mg tablets are available, however, due to the shortage patients are looking at the price of over £30 for a box of 56 tablets.
Promethazine alternative drugs
1. Sominex as promethazine alternative
Sominex tablets include promethazine as an active ingredient. I included Sominex tablets as an alternative to promethazine, as many people do not know this brand of promethazine. So far, Sominex tablets were not affected by a shortage.
Each Sominex tablet contains 20mg of promethazine. Sominex tablets are pharmacy-only medication. Sominex tablets are available in two different sizes containing either 8 or 16 tablets.
Sominex tablets are used as a night-time sleep aid to help with temporary disturbances of sleep.
2. Avomine tablets
Avomine tablets are a very close promethazine alternative. So far, all products discussed contains promethazine hydrochloride. Each Avomine tablet contains 25mg of promethazine teoclate. Avomine tablets contain a different ‘salt’ of promethazine, however, both drugs have the same mechanism of action.
Avomine tablets are used to help prevent vomiting and nausea, including travel sickness and vertigo. Licensed use, therefore, is different to previously discussed promethazine products, mainly because Avomine is not licensed as a sleeping aid drug.
Avomine tablets are pharmacy-only medicine, available to purchase from pharmacies only.
3. Nytol tablets
Nyol tablets contain a different active ingredient called diphenhydramine hydrochloride.
Diphenhydramine hydrochloride vs promethazine hydrochloride.
What is the difference between diphenhydramine hydrochloride and promethazine hydrochloride?
Diphenhydramine has a shorter duration of action than promethazine. Diphenhydramine may work for up to 8 hours, whereas promethazine for up to 12 hours. Some may say promethazine is ‘stronger’ than diphenhydramine. Read more, Sominex vs Nytol.
Nytol tablets are pharmacy-only medication. Nytol comes in two strengths. Lower strength contains 25mg diphenhydramine and 50mg (double the strength), called Nytol One a Night.
4. Sleep ‘aids’
Community pharmacies and supermarket pharmacies sell ‘generic’ versions of Nytol tablets. For example, Tesco Pharmacy sells Sleep Aid tablets which contain the same active ingredient as Nytol tablets. Many independent pharmacies sell the Numark brand of Night Time Sleep Aid, which is available in ‘one a night’ and lower strength forms.
All sleep aids are generally cheaper than the Nytol brand of diphenhydramine.
5. Panadol NightPain
Panadol NightPain is another pharmacy-only medication which is indicated for people who experience pain at night, which could be backache, toothache, muscle pain, headache, period pain etc. Panadol NightPain combines paracetamol (500mg per tablet) with diphenhydramine hydrochloride (25mg in one tablet).
The content of diphenhydramine hydrochloride is the same as one can find in sleeping aids products discussed earlier.
Antihistamines alternative to promethazine
Promethazine is not taken very often to help with hayfever symptoms due to its drowsiness. Some people may however use it solely as an antihistamine. So far we discussed promethazine alternative drugs which are mainly used for sleeping.
The next drug represent promethazine alternative antihistamine.
Chlorphenamine, like promethazine, belongs to the first generation of antihistamines, which means it has sedative properties. Chlorphenamine is another pharmacy-only antihistamine available for adults and children. Commonly known as Piriton, chlorphenamine is used to control allergic conditions, like hayfever. Despite having the potential to cause drowsiness, chlorphenamine is generally not used as a sleeping aid medication.
7. Over the counter fexofenadine
Fexofenadine became recently available without a prescription. Although fexofenadine is a non-drowsy antihistamine it should be considered by individuals who are looking for a good antihistamine. Read more about Fexofenadine over the counter.
Cold and flu products alternative to promethazine
Several cold and flu medicines contain promethazine as an active ingredient alongside other medicines, which are used in the management of cold and flu symptoms.
8. Night Nurse
Night Nurse is a popular medication used to control symptoms of colds at night. The main active ingredients found in Night Nurse are:
- Paracetamol (500mg per capsule)
- Dextromethorphan hydrobromide (7.5mg per capsule)
- Promethazine hydrochloride (10mg per capsule)
Night Nurse comes in form of capsules and liquid. Paracetamol reduces fever, dextromethorphan acts as a cough suppressant and promethazine acts as a sleeping aid product but also controls some of the symptoms of colds.
9. Night cold and flu medicines
A number of ‘night’ cold and flu medicines (mainly liquids) contain the same active ingredients as Night Nurse. Pharmacies like Boots and Lloyds sell their own ‘generic’ versions of Night Nurse, very often at a lower price. Independent pharmacies may sell Numark Night Cold & Flu Oral Solution which is equivalent to Nigh Nurse solution.
I reviewed a number of medicines, which can be used as promethazine alternatives. Individuals who look for sleeping aids whilst Phenergan is out of stock have the closest options of Sominex and Avomine tablets or diphenhydramine hydrochloride sleeping aids which are not affected by the shortage. A number of prescription-only drugs can be prescribed for temporary relief of sleeping problems, for example, zopiclone and alternative drugs.
Is there anything over-the-counter like Phenergan?
A couple of over the counter medicines containing promethazinev (an active ingredient found in Phenergan). Sominex tablet are used as sleeping aid medication. Avomine tablets contain promethazine teoclate which works in similar way to Phenergan.
Is promethazine and Phenergan same thing?
Yes. Phenergan is a brand name of medication which contains promethazine as an active ingredient.
Is cetirizine like promethazine?
Cetirizine is not like promethazine. Cetirizine is a newer generation antihistamine, which is classified as non drowsy antihistamine, whereas promethazine is a first-generation antihistamine and have sedative properties. Cetirizine is mainly used as an antihistamine to control hayfever symptoms, whereas promethazine is additionaly used as sleeping aid medication.
Is Phenergan for sleep addictive?
Phenegran is not addictive, however it can create dependence and tolerance.
Medicines.org.uk (2022). Spc for drugs included in the post. Available at: https://www.medicines.org.uk/emc/ Accessed on 15/09/20